Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 312, NWS Wichita, KS

June 13, 2008Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2008, 4:56 AM CDT for Montgomery County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2008, 4:56 AM CDT (09:56 UTC)
Expired
Jun 13, 2008, 5:30 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:53 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 13, 2:53 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT FRI JUN 13 2008

.DISCUSSION...

THE MAIN CONCERN IS THE SHORT TERM WITH THE FLOOD THREAT THIS
MORNING AND THUNDERSTORM CHANCES MOVING BACK INTO THE PICTURE ON
SATURDAY NIGHT.

TODAY:
LATEST LOOK AT THE PROFILERS WAS SHOWING A VERY DISTINCT ELEVATED
BOUNDARY (850MB) EXTENDING FROM NEAR BARBER COUNTY TO NEAR WICHITA.
THIS BOUNDARY WILL MOVE VERY LITTLE THIS MORNING. IN
ADDITION...THERE IS QUITE A BIT OF AID FROM THE RIGHT ENTRANCE
REGION OF THE UPPER LEVEL JET POSITIONED FROM SOUTHEAST KANSAS INTO
THE UPPER MIDWEST. THIS IS IN RESPONSE TO GOOD ALONG-STREAM
VARIATION OCCURRING FROM THE MESOSCALE CONVECTIVE SYSTEM IN THAT
REGION. UPPER LEVEL DIFFLUENCE IS ALSO SHARPLY DIFFLUENT. AIR MASS
IS VERY RICH WITH PRECIPITABLE WATER VALUES OVER 2 INCHES. THE LOW
LEVEL JET IS PROGGED TO VEER OUT TOWARDS DAYBREAK WHICH SHOULD ALLOW
FOR THE CELLS TO BECOME MORE PROGRESSIVE. HOWEVER...I AM A BIT
CONCERNED THAT IT MAY TRY TO REGENERATE. AS A RESULT...WE PLAN ON
KEEPING THE FLASH FLOOD WATCH GOING THIS MORNING. SOME AREAS COULD
SEE AS MUCH AS 5 TO 7 INCHES BEFORE ALL IS SAID AND DONE LATER THIS
MORNING. THE BOUNDARY SHOULD GRADUALLY SHIFT SOUTHEAST BY AFTERNOON
AND ALLOW FOR MOST OF THE CONVECTION TO MOVE EASTWARD.

TONIGHT:
SHOULD BE A FAIRLY QUIET NIGHT FOR THE MOST PART AS SUBSIDENCE
BUILDS OVER THE AREA.

SATURDAY-SATURDAY NIGHT:
WE MAY SEE SOME ISOLATED CONVECTION TRY TO DEVELOP ALONG THE DRY
LINE SATURDAY AFTERNOON...BUT THERE IS SOME POTENTIAL THAT A
MESOSCALE CONVECTIVE SYSTEM COULD DEVELOP IN THE HIGH PLAINS AND
MOVE TOWARDS CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY NIGHT.

SUNDAY-TUESDAY:
THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING IN THE ROCKIES
AND ALLOWING FOR NORTHWEST FLOW TO DEVELOP OVER THE PLAINS AND SETUP
A PATTERN WHERE WE MAY SEE NIGHTLY MESOSCALE CONVECTIVE COMPLEXES.
AS A RESULT...WE HAVE KEPT POPS IN THE PICTURE THROUGH EARLY NEXT
WEEK.

COX

&&

.AVIATION...

FOR 06Z TAFS...MAIN AVIATION CONCERN REMAINS STORM CHANCES THROUGH
MAINLY THE OVERNIGHT HOURS.

STORMS CONTINUE TO TRACK ALONG THE COLD FRONT THROUGH SE KS. IT IS
POSSIBLE THAT ADDITIONAL STORMS WILL DEVELOP SOUTHWEST OF THIS
ACTIVITY OVER EXTREME SOUTH CENTRAL KANSAS AND TRACK EAST. THEREFORE
KCNU WILL HAVE THE HIGHEST POTENTIAL TO EXPERIENCE STRONG STORMS
THROUGH THE OVERNIGHT HOURS. KICT WILL CONTINUE TO HAVE A CHANCE OF
STORMS OVERNIGHT BUT WITH MUCH LESS CONFIDENCE THAN KCNU. SOME
ADDITIONAL ACTIVITY IS OCCURRING OVER CENTRAL KS WHERE TWO SURFACE
BOUNDARIES HAVE COLLIDED. IN ADDITION THIS AREA IS CLOSE TO THE
UPPER WAVE. THIS ACTIVITY OVER CENTRAL KS IS NOT EXPECTED TO BECOME
SEVERE AND WILL LIKELY WEAKEN AS THE STORMS TRACK NORTHEAST.

THE THREAT FOR STORMS WILL LINGER AT KCNU THROUGH THE MORNING HOURS
BEFORE ENDING IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  59  87  66 /  30  10  10  20
HUTCHINSON      83  58  87  65 /  10  10  10  20
NEWTON          83  58  87  65 /  10  10  10  20
ELDORADO        82  58  86  65 /  40  10  10  20
WINFIELD-KWLD   81  60  87  65 /  50  10  10  10
RUSSELL         84  56  89  66 /  10   0  10  20
GREAT BEND      84  57  89  66 /  10   0  10  20
SALINA          84  57  89  67 /  10  10  10  20
MCPHERSON       83  58  87  65 /  10  10  10  20
COFFEYVILLE     81  60  87  66 /  80  10  10  10
CHANUTE         81  59  86  66 / 100  10  10  10
IOLA            81  58  87  65 / 100  10  10  20
PARSONS-KPPF    81  59  87  66 / 100  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ053-069>072-083-
092>096-098>100.

&&
Hazardous weather outlook, Jun 12, 11:00 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT THU JUN 12 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL AND ESPECIALLY
SOUTHEAST KANSAS OVERNIGHT. THE STRONGER STORMS OVERNIGHT WILL BE
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH.

ADDITIONALLY...OVERNIGHT STORMS WILL PRODUCE HEAVY RAINFALL WHICH
WILL RESULT IN FLOODING...ESPECIALLY THROUGH PARTS OF SOUTHEAST
KANSAS LATE TONIGHT. SEE THE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH-CENTRAL AND
SOUTHEAST KANSAS FRIDAY AND FRIDAY NIGHT. A FEW OF THE STORMS
COULD BE STRONG WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
TO 50 MPH IN PARTS OF SOUTHEAST KANSAS. ALSO HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE IN THAT AREA INTO FRIDAY AFTERNOON.

THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON THROUGH MONDAY. AT
THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED FROM LATE THIS AFTERNOON
THROUGH THE EVENING...ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KED/ELDER/LAWSON

In the hours before

Local storm report, Jun 13, 3:39 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND GST     GEUDA SPRINGS           37.11N 97.15W
06/13/2008  E75 MPH          SUMNER             KS   LAW ENFORCEMENT

&&

CDB
Local storm report, Jun 13, 3:53 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     TSTM WND GST     ARKANSAS CITY           37.07N 97.04W
06/13/2008  E60 MPH          COWLEY             KS   LAW ENFORCEMENT

&&

RBL
Local storm report, Jun 13, 3:58 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             3 E ARKANSAS CITY       37.07N 96.99W
06/13/2008  E1.75 INCH       COWLEY             KS   LAW ENFORCEMENT

&&

RBL
Local storm report, Jun 13, 4:06 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
406 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     FLASH FLOOD      2 N SEVERY              37.65N 96.23W
06/13/2008                   GREENWOOD          KS   LAW ENFORCEMENT

            KDOT HAS BLOCKED OFF A PORTION OF K-99 NORTH OF SEVERY
            DUE TO WATER OVER THE ROAD. ALSO FLOODING BEING REPORTED
            IN THE TOWN OF FALL RIVER.

&&

RBL
Local storm report, Jun 13, 4:12 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     2 S ARKANSAS CITY       37.04N 97.04W
06/13/2008                   COWLEY             KS   EMERGENCY MNGR

            A SEMI HAS BEEN BLOWN OFF OF THE ROAD...BUT IT IS STILL
            UPRIGHT...ONE MILE NORTH OF THE STATE LINE ON HWY 77.

&&

JMB
Local storm report, Jun 13, 4:16 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     FLASH FLOOD      COYVILLE                37.69N 95.90W
06/13/2008                   WILSON             KS   LAW ENFORCEMENT

            THE MAIN ROAD LEADING INTO COYVILLE IS UNDER WATER.

0413 AM     FLASH FLOOD      FREDONIA                37.53N 95.82W
06/13/2008                   WILSON             KS   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING REPORTED THROUGHOUT THE TOWN
            OF FREDONIA.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:09 PM CDTAreal Flood WarningICTMarion3 hr
Jun 12, 7:13 PM CDTTornado WarningICTChase22 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick53 min
Jun 12, 7:27 PM CDTSevere Thunderstorm WarningICTChase63 min
Jun 12, 7:57 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner63 min
Jun 12, 8:14 PM CDTAreal Flood WarningICTHarvey, Sedgwick3 hr
Jun 12, 8:17 PM CDTTornado WarningICTChase, Greenwood58 min
Jun 12, 8:27 PM CDTAreal Flood WarningICTButler4 hr
Jun 12, 8:29 PM CDTTornado WarningICTSedgwick34 min
Jun 12, 8:42 PM CDTFlash Flood WarningICTChase4 hr
Jun 12, 8:50 PM CDTTornado WarningICTButler55 min
Jun 12, 9:11 PM CDTSevere Thunderstorm WarningICTGreenwood64 min
Jun 12, 9:31 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner59 min
Jun 12, 9:39 PM CDTAreal Flood WarningICTButler33 hr
Jun 12, 9:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningICTCowley, Elk, Greenwood78 min
Jun 12, 11:02 PM CDTAreal Flood WarningICTElk, Greenwood6 hr
Jun 12, 11:13 PM CDTAreal Flood WarningICTSedgwick3 hr
Jun 12, 11:53 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson9 hr
Jun 13, 2:07 AM CDTAreal Flood WarningICTSedgwick11 hr
Jun 13, 2:08 AM CDTSevere Thunderstorm WarningICTHarper54 min
Jun 13, 2:20 AM CDTFlash Flood WarningICTElk, Greenwood10 hr
Jun 13, 2:29 AM CDTFlash Flood WarningICTWilson10 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTAllen, Neosho7 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTNeosho42 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTLabette, Neosho66 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTLabette3 days
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningICTHarper, Sumner65 min
Jun 13, 2:56 AM CDTRiver Flood WarningICTWilson41 hr
Jun 13, 2:56 AM CDTRiver Flood WarningICTMontgomery, Wilson3 days
Jun 13, 2:56 AM CDTRiver Flood WarningICTMontgomery4 days
Jun 13, 2:57 AM CDTRiver Flood WarningICTWilson41 hr
Jun 13, 3:21 AM CDTSevere Thunderstorm WarningICTCowley, Sumner54 min
Jun 13, 4:02 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley58 min
Jun 13, 4:51 AM CDTFlash Flood WarningICTAllen, Neosho, Woodson6 hr
Jun 13, 9:37 AM CDTRiver Flood WarningICTButler, Cowley53 hr
Jun 13, 9:37 AM CDTRiver Flood WarningICTCowley19 hr
Jun 13, 9:37 AM CDTRiver Flood WarningICTSumner19 hr
Jun 13, 9:37 AM CDTRiver Flood WarningICTCowley24 hr
Jun 13, 10:28 AM CDTAreal Flood WarningICTAllen, Neosho, Woodson21 hr
Jun 13, 12:03 PM CDTAreal Flood WarningICTElk, Greenwood31 hr
Jun 13, 12:25 PM CDTAreal Flood WarningICTWilson20 hr
Jun 13, 12:55 PM CDTAreal Flood WarningICTSedgwick6 hr
Jun 13, 1:58 PM CDTAreal Flood WarningICTMontgomery29 hr
Jun 13, 3:41 PM CDTAreal Flood WarningICTCowley27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.